(800) 973-1540

How can I help my husband gain weight after surgery for colon cancer?

3 answers | Last updated: Jul 15, 2014
Q
juanq asked...
My husband has had a tumor in the colon and after chemo and radiotherapy had it removed three weeks ago. Since then, he has a "ileostomy" bag until the connection to his anus has healed. He has lost 10 kilos, is 69 and is now very weak!!! He has difficulty eating and the diet I have recieved does not include any milk products and animal fats. What can I give him to help him gain weight and strengh?? I give him twice daily one capsule of enterolactis 24 mrd. Could I give him echinacea?? I have to avoid him getting diarrhea!
 

Answers
Caring.com User - Harvey Gilbert, M.D.
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Harvey Gilbert, MD, is a radiation oncologist with more than 35 years of professional experience in the medical field, working with cancer patients. He...
answered...

LOSING WEIGHT AFTER COLON CANCER SURGERY IS NOT COMMON, AFTER THE FIRST WEEK POST SURGERY. WEIGHT LOSS SEVERAL WEEKS AFTER SURGERY CAN BE DUE TO SURGICAL COMPLICATIONS, MALABSORBTION OF FOODS, LACK OF APPETITE DUE TO PROGRESSIVE CANCER, ETC. WE TEND TO PUSH A HIGH CONCENTERATION OF LIQUID FOOD SUPPLEMENT, EXTRA VITAMINS, SURGICAL REVIEW OF ANY COMPLICATIONS, AND ADDING EITHER CORTISONE OR MEGACE, EITHER OF WHICH STIMULATES APPETITE.

 

More Answers
juanq answered...

thank you for your suggestions. my husbund is given now cortison and steroid injections conce a fortnight and liquid food suppl. he has gained weight, but now has suddenly come down with high fever, and after 48hs after administration of antibiotica has now the opposite, low temperature between 34 and 36, always during the night. sweating like craecy and very weak!¨he struggles with diarreha and unfortunately is sooo stubborn and will not or only with a lot of persuation eat rice to help it. if only the mind would be stronger!!

 

juanq answered...

thank you for your suggestions. my husbund is given now cortison and steroid injections conce a fortnight and liquid food suppl. he has gained weight, but now has suddenly come down with high fever, and after 48hs after administration of antibiotica has now the opposite, low temperature between 34 and 36, always during the night. sweating like craecy and very weak!¨he struggles with diarreha and unfortunately is sooo stubborn and will not or only with a lot of persuation eat rice to help it. if only the mind would be stronger!!

 

 
Ask a question Ask a question | Add an answer Add an answer